Florida, 2008

Damaging Winds and Lightning Strike in Florida, August 8, 2008

August 8, 2008 · NWS JAX · 4 events in 3 counties and zones

A frontal boundary was positioned over Southeast Georgia with a moist and unstable airmass across the local area in advance of the front. 12 inches were in place and very high surface based instability index values with CAPEs around 3500 J/kg and lifted index values of -9 to -10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A frontal boundary was positioned over Southeast Georgia with a moist and unstable airmass across the local area in advance of the front. Precipitable water amounts of 2.12 inches were in place and very high surface based instability index values with CAPEs around 3500 J/kg and lifted index values of -9 to -10. Numerous showers and thunderstorms developed across the area during the afternoon and evening along the approaching front , sea breezes and old outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 9:01 AM EST, 59 minutes earlier.

Area forecast discussion, Aug 8, 9:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1001 AM EDT FRI AUG 8 2008

...SCATTERED TO NUMEROUS TSTMS TODAY WITH DRIER WEEKEND ON TAP...

.PUBLIC UPDATE...ANOTHER ACTIVE DAY IS EXPECTED WITH 12Z KJAX
SOUNDING NOTING PWAT OF 2.12 INCHES WITH SBCAPE AND LI VALUES
OF 3500/-8 USING MODIFIED PARCEL OF 90/73. SURFACE FRONTAL BOUNDARY
IS CURRENTLY CLIPPING OUR NORTHWESTERN-MOST COUNTIES WITH WELL-
DEFINED MOISTURE AXIS EXTENDING FROM APALACHEE BAY ACROSS NORTHEAST
FLORIDA. DOPPLER RADARS INDICATE BAND OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS MOISTURE AXIS. SERIES OF SHORTWAVE TROUGHS
WILL DROP SOUTHWARD ACROSS THE AREA AND WILL INTERACT WITH RICH
TROPICAL AIR AND AFOREMENTIONED SURFACE FRONTAL BOUNDARIES AS WELL AS
OLD OUTFLOW BOUNDARIES TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
STORMS TODAY. MORNING SOUNDING INDICATES SUFFICIENT SHEAR TO PRODUCE
LONG-LIVED UPDRAFTS...THUS STRONG THUNDERSTORMS ARE AGAIN EXPECTED
TODAY WITH CONCERNS OF STRONG WINDS AND HAIL. WITH STORM MOTION
AROUND 25 KNOTS...URBAN/SMALL STREAM FLOODING APPEARS MINIMAL.
HOWEVER...WILL NEED TO CLOSELY MONITOR FOR ANY TRAINING OF STORMS.
WITH FORECAST HIGHS SEVERAL DEGREES COOLER THAN YESTERDAY AND TEMPS
ALOFT MARGINALLY COOL/AROUND -7C/...ONLY PULSE SEVERE THUNDERSTORMS
ARE FORECAST. MAY FRESHEN 1ST PERIOD ZONES...BUT TRENDS LOOK GOOD.

&&

.AVIATION...ALREADY RE-EMERGENCE OF CONVECTION OFF THE GULF COAST AND
EXPECT THIS WILL BE A PRECURSOR TO AN ACTIVE DAY THE TERMINALS.
DIFFICULT TO PINPOINT THE BEST TIMES FOR A TEMPO GROUP...BUT WILL
LEAN TOWARD EARLY INCLUSION BASED ON LATEST MODEL TIMING OF SHORT
WAVE TROUGH. MAY NEED TO AMEND KGNV TAF AS LATEST RADAR TRENDS
INDICATE CONVECTION WILL LIKELY INITIATE THERE BY 15Z-16Z.

&&

.MARINE...NO HEADLINES. FRONTAL BOUNDARY WILL CONTINUE TO SINK SOUTH
TODAY...APPROACHING THE NORTHERN WATERS BY 00Z. THIS WEEKEND...TROUGH
AXIS IS EXPECTED TO POSITION OVER THE WATERS...WITH WINDS EASING
TO 10 KNOTS OR LESS. TROUGH AXIS WILL WEAKEN BY EARLY NEXT WEEK BUT
WINDS WILL REMAIN ON THE LIGHT SIDE IN CONTINUED SOUTHWEST FLOW
REGIME.

&&

.FIRE WEATHER...DRIER AIR FILTERING INTO THE REGION FOR THE
WEEKEND WILL ALLOW RH VALUES TO DIP TO NEAR CRITICAL THRESHOLDS.
DURATIONS ARE NOT EXPECTED TO BE MET AND NO WATCHES OR WARNINGS
ARE EXPECTED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

.PREVIOUS PUBLIC...UPPER HIGH PRESSURE RIDGE HAS CONTINUED TO ERODE
AND BECOME SUPPRESSED TO THE S OVER S FL. A LARGE SCALE LOW PRESSURE
TROF NOW EXTENDS FROM E CANADA TO THE CENTRAL GOMEX. UPPER HIGH
OVER THE W US HAS CONTINUED TO BUILD. ABUNDANT MOISTURE AHEAD OF
UPPER TROF...ALONG WITH DEBRIS FROM THU CONVECTION...HAS PRODUCED
MOSTLY CLOUDY SKIES ACROSS THE AREA. VORTICITY AXIS ACROSS EXTREME
NE FL IS PRODUCING TSTMS WELL OFFSHORE IN THE ATLC AND OVER
APALACHEE BAY. COLD FRONT EXTENDS FROM THE MID-ATLC STATES TO THE
LOWER MS VALLEY. TEMPS ARE UNIFORMLY IN THE MID 70S ACROSS NE FL
AND SE GA.

SHORT TERM...COMBINATION OF VORT AXIS AND SFC FRONT SHOULD PRODUCE
ANOTHER ROUND OF SHOWERS AND STORMS TODAY...WITH BEST RAIN CHANCES
OVER NE FL AND EXTREME SE GA. INCREASED WSW MID-LEVEL FLOW SHOULD
KEEP HEAVY RAINFALL POTENTIAL IN CHECK. MAY BE ENUF MID-LEVEL SHEAR
AND CAPE IN THE HAIL GROWTH ZONE TO GET HAIL OUT OF TSTMS. GUSTY
WINDS ARE ALSO POSSIBLE...BUT WIDESPREAD SVR WX IS NOT EXPECTED. SPC
HAS THE AREA IN A GENERAL THREAT AREA.

COLD FRONT WILL CONTINUE TO PUSH S INTO THE AREA...BRINGING DRIER
AIR AND REDUCED POPS IN ITS WAKE. WEEKEND POPS WILL BE UNUSUALLY
LOW FOR AUG WITH BEST CHANCES FARTHER S ASSOCIATED WITH DEEPEST
MOISTURE AND SEABREEZE CONVERGENCE.

LONG TERM...HIGHER DIURNAL TSTM COVERAGE WILL RETURN BY TUE OF
THE COMING WEEK AND CONTINUE THRU WEEKS END. GFS MOS MAX TEMP
FCST CONTINUES TO FLUCTUATE EARLY NEXT WEEK. HAVE BLENDED LATEST
MOS WITH PREVIOUS FCST.

&&

ECZ
Hazardous weather outlook, Aug 8, 4:15 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 AM EDT FRI AUG 8 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
515 AM EDT FRI AUG 8 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE TODAY...

INCREASING ATMOSPHERIC MOISTURE...IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE AND AN APPROACHING COLD FRONT...WILL LEAD TO SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. SOME
STORMS MAY BECOME STRONG WITH WIND GUSTS TO 50 MPH AND HAIL. STORMS
WILL BE MOST NUMEROUS ACROSS NORTHEAST FLORIDA AND EXTREME SOUTHEAST
GEORGIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

RAIN CHANCES WILL DECREASE ON SATURDAY AND REMAIN LOW THROUGH MONDAY
WITH THE BEST CHANCES OVER NORTH CENTRAL FLORIDA. THUNDERSTORM
COVERAGE WILL INCREASE AGAIN ON TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE TODAY IF WARNINGS ARE ISSUED
FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Aug 8, 6:40 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 AM EDT FRI AUG 8 2008

FLZ023-GAZ150-164-081230-
BAKER-CHARLTON-WARE-
740 AM EDT FRI AUG 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN BAKER...
CENTRAL CHARLTON AND SOUTHEASTERN WARE COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 830 AM EDT...

AT 740 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BAKER COUNTY...OR 13 MILES
SOUTHEAST OF FARGO...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 830 AM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Local storm report, Aug 8, 7:33 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
833 AM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 NE DOVER BLUFF        31.03N 81.52W
08/07/2008                   CAMDEN             GA   EMERGENCY MNGR

            THE CAMDEN COUNTY EMERGENCY MANAGER REPORTED A LARGE OAK
            TREE BLOWN DOWN OVER THE ROAD NEAR EXIT 29 OFF INTERSTATE
            95 AT DOVER BLUFF ROAD. THE DOWNED TREE BLOCKED THE ROAD
            UNTIL REM0VED.

&&

BKERNS
Local storm report, Aug 8, 7:42 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
842 AM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ODUM                    31.67N 82.03W
08/07/2008                   WAYNE              GA   EMERGENCY MNGR

            THE EMERGENCY MANAGER HAS REPORTED TREES AND POWERLINES
            DOWN ALONG ODUM SCREVEN ROAD. TIME OF THE REPORT WAS
            ADJUSTED BASED UPON POST EVENT RADAR ANALYSIS.

&&

SANDRIK
Local storm report, Aug 8, 7:55 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 AM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NE DOVER BLUFF        31.03N 81.52W
08/07/2008                   CAMDEN             GA   EMERGENCY MNGR

            THE CAMDEN COUNTY EMERGENCY MANAGER REPORTED A LARGE OAK
            TREE BLOWN DOWN OVER THE ROAD NEAR EXIT 29 OFF INTERSTATE
            95 AT DOVER BLUFF ROAD. THE DOWNED TREE BLOCKED THE ROAD
            UNTIL REM0VED. TIME WAS CORRECTED BASED UPON POST EVENT
            RADAR ANALYSIS...CONVECTION WAS WELL EAST OF DAMAGE AREA
            AT THE REPORTED TIME.

&&

SANDRIK
Special weather statement, Aug 8, 9:37 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1037 AM EDT FRI AUG 8 2008

FLZ036-081515-
ALACHUA-
1037 AM EDT FRI AUG 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
ALACHUA COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 1115 AM EDT...

AT 1037 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF ARCHER...OR 2 MILES
NORTH OF BRONSON...MOVING EAST AT 21 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ARCHER THROUGH 1115 AM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Aug 8, 9:57 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1057 AM EDT FRI AUG 8 2008

FLZ031-032-037-081545-
BRADFORD-CLAY-PUTNAM-
1057 AM EDT FRI AUG 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
BRADFORD...SOUTHWESTERN CLAY AND NORTHERN PUTNAM COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1145 AM EDT...

AT 1057 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF KEYSTONE HEIGHTS...
OR 9 MILES NORTH OF MELROSE...MOVING EAST AT 22 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAKE GENEVA AND KEYSTONE
HEIGHTS THROUGH 1145 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 8, 10:00 AM EST
Where
Clay County, Keystone Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
29.780, -82.030

Structural damage occurred to a residential home. The roof was partially damaged and a front porch destroyed by thunderstorm wind gusts. The cost of damage was estimated.

Thunderstorm Wind, Duval

When
August 8, 12:45 PM EST
Where
Duval County, 0.91 mi NW of Lake Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.360, -81.640

Thunderstorm winds blew down wires along 650 East 30th Street. The time of the event was based on radar imagery.

Thunderstorm Wind, Duval

When
August 8, 1:17 PM EST
Where
Duval County, 1.38 mi WNW of Center Park
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.290, -81.520

Thunderstorm winds blew down electrical wires at 11619 Sands Avenue. Response crews noted that the wires were still live when they arrived on the scene.

Lightning, St. Johns

When
August 8, 3:30 PM EST
Where
St. Johns County, 1.38 mi WSW of Ponte Vedra Beach
Property damage
$19,000
Reported by
Broadcast Media
Coordinates
30.240, -81.390

Lightning struck the Villas at Ponte Vedra Beach and caused a fire that damaged 19 townhouse rooms in a building. The time of the event was based on lightning data plots. The cost of damaged was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112552, 112549, 112550, 112551.